South Dakota, 2011

Damaging Winds in South Dakota, August 7, 2011

August 7, 2011 · NWS FSD · 2 events in 2 counties and zones

Thunderstorms produced damaging winds at separated locations in Charles Mix and Union Counties on the evening of August 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds at separated locations in Charles Mix and Union Counties on the evening of August 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 7, 5:57 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 7, 5:57 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT SUN AUG 7 2011

.DISCUSSION...
HIGH BASED SHOWERS ARE EXPECTED TO SLOWLY WEAKEN AS THEY MOVE EAST
TOWARD I29. THIS IS ASSOCIATED WITH 700 TO 500 MB LAPSE RATES OF
AROUND 8 C/KM IN THE PRESENCE OF MID LEVEL WARM AIR ADVECTION.  THE
LAPSE RATES STABILIZE TOWARD I-29 AND WARM ADVECTION WEAKENS.
NONETHELESS...THIS COULD PRODUCE A FEW SPRINKLES OR EVEN A COUPLE OF
HUNDREDTHS OF AN INCH OF RAIN AROUND SIOUX FALLS THIS EVENING BEFORE
IT DISSIPATES. SHOWERS AND ISOLATED THUNDERSTORMS ARE ALSO EXPECTED
WEST OF THE JAMES RIVER IN THE VICINITY OF I90 WHERE LAPSE RATES ARE
HIGHER. THESE WILL LIKELY CONTINUE THROUGH ABOUT 02Z...WHEN A LARGER
COMPLEX MOVES INTO SOUTH CENTRAL SD FROM THE WEST AND COMPENSATING
SUBSIDENCE ACTS TO DISSIPATE THIS SHOWERS. MORE CONCERNING IS THE
DEVELOPING CONVECTIVE COMPLEX IN WEST CENTRAL SOUTH DAKOTA. THIS
ACTIVITY IS SUPPORTED BY DEEPER MOISTURE AND THE PRESENCE OF AN
INTENSE UPPER LEVEL PV ANOMALY MOVING INTO WESTERN SOUTH DAKOTA. IT
IS EXPECTED THAT THIS COMPLEX WILL CONTINUE TO ORGANIZE AND MOVE
INTO SOUTH CENTRAL SD TOWARD SUNSET. CANNOT RULE OUT AN ISOLATED
SEVERE STORMS SOUTHEAST OF A LINE FROM CHAMBERLAIN TO YANKTON AFTER
SUNSET. FOR NOW HAVE RAISED POPS ALONG I90 WEST OF MHE FOR THE EARLY
EVENING AND IN SOUTH CENTRAL SD FOR THE LATE EVENING. POPS MAY ALSO
NEED TO BE INCREASED LATER TONIGHT IN THE MISSOURI VALLEY...TOWARD
YANKTON AND SIOUX CITY...IF THE STORMS TAKE A MORE EASTERLY
TRAJECTORY THAN SHOWN BY 18Z NAM.

&&

.AVIATION...
HIGH BASED SHOWER ACTIVITY WILL AFFECT THE I-90 CORRIDOR MAINLY WEST
OF INTERSTATE 29 THROUGH THE EVENING HOURS SUNDAY NIGHT.  ACTIVITY
SHOULD FOCUS MAINLY ACROSS WESTERN AND SOUTH CENTRAL SOUTH
DAKOTA...AS A SHORTWAVE MOVES ACROSS THE AREA.  THE SHORTWAVE
CONTINUES TO TRACK EAST OVERNIGHT...POTENTIALLY AFFECTING THE
SOUTHERN EDGE OF THE FORECAST AREA. CONFIDENCE IS LOW...AND HAVE
THEREFORE LEFT ANY MENTION OUT OF KSUX 00Z TAF...BUT WILL
RE-EVALUATE AS EVENING WEARS ON. LIGHT EASTERLY FLOW WILL
TRANSITION TO SOUTHEAST OVERNIGHT AHEAD OF A COLD FRONT THAT WILL
MOVE THROUGH THE AREA TOMORROW. ADDITIONAL CHANCES OF PRECIPITATION
ARE POSSIBLE WITH THE COLD FRONT.

&&
.PREVIOUS DISCUSSION...
CHANCES FOR THUNDERSTORMS WILL INCREASE THIS EVENING AS A WEAK
MIDLEVEL BOUNDARY PUSHES NORTHEAST FROM CENTRAL SOUTH DAKOTA INTO
SOUTHWEST MINNESOTA. MODELS DISAGREE AS TO HOW FAR NORTH AND EAST
THE BOUNDARY WILL PUSH...WHICH WOULD AFFECT THE NORTHWARD EXTENT FOR
THUNDERSTORMS. TENDED TO GO CLOSER TO THE GFS WHICH DOES PUSH THE
BOUNDARY INTO SOUTHWEST MINNESOTA. HIGHEST PROBABILITY FOR STORMS
TONIGHT WILL BE ALONG THE MISSOURI VALLEY...WHERE THE DEEPER
MOISTURE EXISTS AND INSTABILITY WILL BE THE GREATEST. AT THIS
TIME...THUNDERSTORMS ARE DEVELOPING OFF THE BLACK HILLS...THESE
SHOULD PULL AWAY FROM THE HILLS LATER THIS AFTERNOON AND MAKE AN
EAST TO SOUTHEAST MOVE ACROSS WESTERN SOUTH DAKOTA. THUNDERSTORMS
SHOULD REACH THE FORECAST AREA THIS EVENING AND THEN RIDGE ALONG THE
MID LEVEL FRONT THROUGH THE MO VALLEY. NAM KEEPS STORMS FARTHER
SOUTH...WHICH IS A POSSIBILITY...BUT BASED ON ACCAS NORTH OF
PIERRE...THINKING THE MID BOUNDARY WILL BE FARTHER NORTH THAN THE
NAM SUGGESTS. SEVERE THUNDERSTORM CHANCES ARE OVERALL ON THE LOW
SIDE...BUT THERE IS ENOUGH INSTABILITY AND SHEAR FOR MARGINAL SEVERE
THUNDERSTORMS...ESPECIALLY OVER THE FAR SOUTHWEST PORTIONS OF THE
FORECAST AREA IN SOUTH CENTRAL SOUTH THIS EVENING. AS STORMS MOVE
FARTHER EAST THEY SHOULD LOSE THEIR PUNCH. THE OTHER FORECAST
CHALLENGE TONIGHT IS STRATUS AND FOG. STRATUS IS HOLDING TOUGH
ACROSS SOUTHWEST MINNESOTA THIS AFTERNOON...AND ALTHOUGH IT WILL
CONTINUE TO SCATTERED OUT THE NEXT SEVERAL HOURS...IT SHOULD SETTLE
BACK INTO A STRATUS DECK THIS EVENING. EASTERLY WINDS SHOULD THE LOW
CLOUD DECK BACK INTO EASTERN SOUTH DAKOTA LATE TONIGHT...WITH FOG
AND STATUS LIKELY FOR AREAS FROM INTERSTATE 29 EAST...ALTHOUGH FOG
IS POSSIBLE NEARLY ANYWHERE IN THE FORECAST AREA BY SUNRISE.  /97

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 7, 9:01 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1001 PM CDT SUN AUG 07 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1001 PM CDT SUN AUG 07 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF THUNDERSTORMS AFTER SUNSET TONIGHT. MAIN
CHANCES WILL BE SOUTH AND WEST OF A LINE FROM HURON...TO SIOUX
FALLS...TO STORM LAKE IOWA. A FEW STORMS MAY BE SEVERE TONIGHT
PRODUCING DAMAGING WINDS IN THE MISSOURI VALLEY. THERE IS A SMALL
CHANCE THAT SEVERE STORMS COULD EXTEND AS FAR EAST AS IDA COUNTY
IN NORTHWEST IOWA.

FLOODING...
MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES
RIVER UNTIL FURTHER NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST IOWA MORNING
MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A
CHANCE OF THUNDERSTORMS AGAIN MONDAY AFTERNOON AND EVENING...AS
ANOTHER WEAK COLD FRONT PUSHES THROUGH THE REGION. MOST OF THESE
STORMS SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER THE STRONGEST
STORMS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS. THE MAIN
THREAT OF ISOLATED LARGE HAIL SHOULD BE EAST OF A LINE FROM
BROOKINGS TO YANKTON IN THE LATE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 4 AM CDT MONDAY
MORNING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 152 km away, was scanning. The volume nearest the first event began at 03:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles Mix

When
August 7, 9:01 PM CST
Where
Charles Mix County, 0.51 mi E of Marty
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.980, -98.410

Thunderstorm winds caused minor tree damage.

Thunderstorm Wind, Union

When
August 7, 10:34 PM CST
Where
Union County, 0.69 mi N of Mc Cook Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.540, -96.500

Thunderstorm winds caused tree damage, including a few branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339610, 339613.